What Else is Making You Gain Weight?
- 2 Minutes Read
- Apr 6, 2012
What Else is Making You Gain Weight? Weight gain is fundamentally an issue of energy imbalance – we eat more calories than we burn. But why are we eating more calories than we burn? Most of us have already thought about the obvious culprits regarding too many calories consumed – e.Weight gain is fundamentally an issue of energy imbalance – we eat more calories than we burn. But why are we eating more calories than we burn? Most of us have already thought about the obvious culprits regarding too many calories consumed – e.g. portion size, high-calorie foods, mindless snacking while watching TV, dining out too often, too much alcohol, etc. And we also recognize the importance of exercise as well as to simply move more to burn more calories. But are there other less obvious factors that could be influencing our calories intake and calories burning? Let's explore some of those factors. Perhaps you might be able to identify some that ring true for you.
Tips: Plan ahead so that you get the sleep you need. Take media devices (e.g. TV, DVD player), out of the bedroom. Don't work in bed. Sleep need is individualized but on average, most of us need about 7 -9 hours of sleep. See your doctor if you are a notorious snore machine to rule out sleep apnea. As well, if constant worry prevents you from getting a good night's sleep, then it is time to tell your doctor about that as well.
Eating Too Fast. If you finish meals in less than 15-20 minutes, then you are probably eating too fast and could be overeating calories as a result. It takes time for your gut hormones to get released and signal the brain that it is okay to slow down the drive to eat.
Tips: Slow yourself down by putting your fork down between bites. Socialize – have a conversation while you eat. You can also time yourself to see how you are doing. Don't eat while working or watching TV.
Medications. Some medication classes have the side effect of promoting or encouraging weight gain. Examples include (but are not limited to) corticosteroids (e.g. Prednisone®), anticonvulsants (e.g. Depakote®), antipsychotics (e.g. Zyprexa®), antidepressants (e.g. Paxil), sulfonylureas (e.g. DiaBeta®), and insulin.
Tips. Share your weight gain with your doctor since there could be another medication available that has less of an effect on weight gain. Use a calories tracker to help you remain aware of your intake if the known side effect of your drug is increased appetite. If you feel more tired on your meds, can you find an activity that is gentle and stress reducing so that you feel refreshed afterwards (e.g. yoga, water activity, dancing)?Weight Loss->Behavior Weight Gain->Unwanted Weight Gain